Tennessee, 2013Flash Flood in Tennessee, July 6, 2013
July 6, 2013 · NWS OHX · 1 event in 1 county or zone
Prolonged rains continued for mostly the eastern half of Middle Tennessee. The past two days of rains kept Middle Tennessee soils very moist.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Prolonged rains continued for mostly the eastern half of Middle Tennessee. The past two days of rains kept Middle Tennessee soils very moist. Some flash flooding occurred as result.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 6, 5:48 AM CST, 1 hour 27 minutes earlier.
Area forecast discussion, Jul 6, 5:48 AM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
648 AM CDT SAT JUL 6 2013
.UPDATE...FOR 12Z AVIATION DISCUSSION.
&&
.AVIATION...12Z AVIATION DISCUSSION.
UNCERTAINTIES...TIMING FLUCTUATIONS BETWEEN VFR/MVFR CEILINGS...POTENTIAL
TSTMS IMPACTS...HEAVY RAINFALL AXIS LOCATION. D0 EXPECT MAIN AXIS OF
SHWRS TO MOVE EWD THRU 07/12Z...WITH HEAVIEST PCPN PLATEAU AFTER 07/00Z.
EXPECT MODERATE RAINFALL RATES THRU AT LEAST 07/00Z ALL AREAS WITH
BEST TSTM POTENTIAL 06/18Z-07/00Z PER DIURNAL INFLUENCES. EXPECT LOW END
MVFR CEILINGS MAINLY AFTER 07/06Z...WITH FLUCTUATIONS BETWEEN LOW END VFR
AND MVFR CEILINGS BEFORE THIS. LIGHT SLY SFC WINDS EXPECTED THRU 07/12Z
EXCEPT CSV WHERE AFTER 07/00Z SHIFT TO MORE LIGHT ELY EXPECTED.
&&
.PREV DISCUSSION... /ISSUED 322 AM CDT SAT JUL 6 2013/
DEEP SOUTHERLY MOISTURE FEED CONTINUES ACROSS THE MID STATE THIS
MORNING. WIDESPREAD LIGHT TO MODERATE RAIN IS IN PLACE ACROSS MUCH
OF THE CWA WITH BROKEN CONVECTION STILL OCCURRING ACROSS NRN AL.
UPPER TROUGH STILL REMAINS TO OUR WEST WITH THE ASSOCIATED UPPER LOW
ACROSS SRN MO. THIS FEATURE IS STILL EXPECTED TO MOVE SLOWLY
EASTWARD. WE ARE CURRENTLY SEEING GOOD DIVERGENCE ALOFT OUT AHEAD
OF THE APPROACHING AXIS. THIS AXIS IS STILL NOT EXPECTED TO MOVE
ACROSS THE MID STATE UNTIL SUNDAY. THUS...LOOK FOR THE MOISTURE FEED
TO CONTINUE AND THUS...THE FLASH FLOOD WATCH WILL REMAIN IN EFFECT
THROUGH EARLY SUNDAY MORNING.
ONCE WE GET TO SUNDAY AFTERNOON...THE WEATHER PATTERN WILL THEN
BEGIN TO ADJUST TO MORE OF A TYPICAL SUMMERTIME PATTERN. THE BERMUDA
HIGH OVER THE WESTERN ATLANTIC AND THE UPPER HIGH OVER TEXAS WILL
BEGIN TO WEAKEN. THIS WILL LEAVE THE MID STATE UNDER A WEAKENING W-E
RIDGE WITH WESTERLIES JUST TO OUR NORTH. THIS WILL ALL TRANSLATE
INTO A CONTINUATION OF CONVECTION CHANCES...BUT POPS WILL BE MUCH
LOWER THAN WHAT WE HAVE SEEN. IN FACT...BY SUNDAY NIGHT AND
MONDAY...POPS WILL BE GENERALLY IN THE 20 PERCENT RANGE.
FOR THE NEAR TERM TEMPS...BELOW NORMAL TEMPS THROUGH SUNDAY. THEN WE
WILL SEE THE MORE TYPICAL SUMMERTIME PATTERN RETURN FOR SUNDAY NIGHT
AND MONDAY WITH SEASONAL TEMPS EXPECTED.
IN THE EXT FCST...THE BERMUDA HIGH WILL SLIDE A LITTLE FURTHER SOUTH
AND CONTINUE TO WEAKEN. THIS WILL ALLOW A LITTLE MORE NW FLOW
INFLUENCE AND A BOUNDARY WILL ATTEMPT TO REACH THE AREA ON WED AND
THU. WILL THEREFORE SEE SLIGHTLY HIGHER POPS FOR THE MIDDLE OF THE
WEEK. NOT REALLY SEEING ANY HEAVY WIDESPREAD RAINFALL THREATS
ANYMORE AS WE GRAVITATE TOWARD THE MORE TYPICAL MID SUMMER PATTERN
WITH NO APPARENT TROPICAL INFLUENCE.
FOR THE EXT TEMPS...VALUES LOOKING SEASONAL...PERHAPS A DEGREE OR SO
ABOVE SEASONAL. MEX NUMBERS LOOKING A LITTLE TOO HIGH SO WILL
INCLUDE A GENERAL SMALL UNDERCUT.
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR TNZ005>011-022>034-
056>066-075-077>080-093>095.
&&
31
Hazardous weather outlook, Jul 6, 4:00 AM CST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT SAT JUL 6 2013
TNZ005>011-022>034-056>066-075-077>080-093>095-071000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
500 AM CDT SAT JUL 6 2013
...FLASH FLOOD WATCH FOR ALL OF MIDDLE TENNESSEE IN EFFECT
THROUGH EARLY SUNDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT.
A FLASH FLOOD WATCH CONTINUES. ON TOP OF WHAT HAS ALREADY FALLEN...
AN ADDITIONAL TWO TO FOUR INCHES...WITH ISOLATED HIGHER
AMOUNTS...WILL BE POSSIBLE THROUGH TONIGHT ACROSS THE CUMBERLAND
PLATEAU REGION...WITH ONE TO THREE INCHES ELSEWHERE. THIS ADDITIONAL
RAINFALL MAY RESULT IN LOCALIZED FLASH FLOODING...ESPECIALLY IN URBAN
AREAS AND OTHER FLOOD PRONE LOCATIONS. MINOR RIVER FLOODING ALONG WITH
SOME SMALL CREEKS AND STREAMS RISING OUT OF THEIR BANKS IS ALSO A GOOD
POSSIBILITY THROUGH TONIGHT.
MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE POTENTIAL FOR HEAVY RAINFALL SHOULD END BY EARLY SUNDAY MORNING.
HOWEVER...SOME MINOR RIVER FLOODING ALONG WITH SMALL CREEKS AND STREAMS
NEAR BANKFULL WILL CONTINUE TO BE A POSSIBILITY THROUGH AT LEAST SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.
31
Flash Flood, Smith
- When
- July 6, 7:15 AM CST to 4:00 PM CST
- Where
- Smith County, 0.49 mi W of Grant to 0.6 mi ENE of Old Middleton
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.181, -86.089
The Smith County Emergency Manager reported a few roads in Smith County closed due to high water. Roads effected extended from S. P. Mcclanahan Road near Watertown, County House Circle in the Watervale community, to the intersection of Highway 80 and Highway 85. These road closures were confined mainly to the southwest quarter of the county.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, July 6 to 15, 201312 injured · $7.2 million · 1 event
- Rip Current in Florida, July 6, 20131 death · 1 event
- Rip Current in Florida, July 6, 20131 death · 1 event
- Lightning Strike in Minnesota, July 6, 2013$250,000 · 1 event
- Flash Flooding and Flooding in Ohio, July 6, 2013$42,000 · 22 events
- Damaging Winds in Arizona, July 6, 2013$90,000 · 50 kt wind · 3 events
- Damaging Winds in Pennsylvania, July 6, 2013$25,000 · 50 kt wind · 2 events
- Damaging Wind in Arizona, July 6, 2013$25,000 · 68 kt wind · 1 event
- Flash Flooding and Flooding in Kentucky, July 6 to 7, 2013$13,000 · 14 events
- Excessive Heat and Heat in Pennsylvania, July 6 to 7, 20131 injured · 11 events
- Excessive Heat and Heat in New Jersey, July 6 to 7, 201315 events
- Hail and Damaging Winds in Montana, July 6 to 7, 20131.5 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467203.